Aa
Aa
A
A
A
Close
Avatar universal

To Treat or Not To Treat

I finished my treatment 2 weeks ago. I am SVR!!!   BUT...that has come at a price. One week after finishing treatment, I started feeling constantly nervous, heart pounding, sweaty and muscle weakness. My dr., sent me to have my TSH checked. Well, I have hyperthyroidism because of this treatment. I have to have a Nuclear Medicine scan to see if it is autoimmune Grave's Disease and to find out if the treatment has destroyed my thyroid.

My point is not to discourage anyone from treatment. My point is to tell you to ask questions...lots of them!  Do not assume that the rare effects of this treatment can't happen to you!  Weigh it out and decide if the possibilities are worth it to you. Don't let a Dr. talk you into treatment by saying that it is flu like symptoms. I CAN be more than that and for many it is!
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Reading the posts above makes me realize how lucky I was to avoid sx. I treated for 18 weeks with pegasys&riba and then right away switched to daily infergen+riba, did it for 48 weeks. It wasn't easy, but it wasn't nearly as horrible as most posts I read about harshness of the treatment. Not as bad as I thought it would be. Finally, I am 6 months post tx, SVR. No side effects. No virus. None. I am glad I had a chance to treat and was lucky to avoid the sx. I wonder how many of us are as lucky.
Helpful - 0
Avatar universal
To: those contemplating interferon
I am happy to find this thread.  What I say below is truth.

I took interferon and ribavirin for six months from june 08 to dec 08.  I was advised of feeling flu-like symptoms.  I have had Hep C a long time.  I was feeling fine before starting treatment.  My doctor sort of pushed me into the treatment.  I was not wild about doing it.

So the treatment itself was very difficult.  Could not work.  Fuzzy vision.  Mental confusion.  Irritability.  Fatigue.  

During treatment, I developed psoriasis on me left elbow.  I did not know that's what it was.  I did not know what psoriasis was.  I knew that the warnings said "Tell you doctor if you are having skin conditions."  I did.  he shrugged and said "It'll go away."  I have since discovered on Medline that the appearance or worsening of psoriasis is for most clinicians cause to discontinue treatment.  

After treatment, psoriasis kept spreading.  in March, 09, my toes were hugely swollen and my feet were sore.

I had the most bizarre side-effect, too, in that spicy foods became intolerable in Feb - Mar 09.  that faded away.    

Long story short, I now have psoriasis on my penis, my scrotum, my legs, my arms, my back, my fingernails, my toenails.

I have psoriatic arthritis in my left ring and middle finger, my left wrist, my right wrist, my left ankle, my right knee, both hips, all my toes, going into my spine if I eat poorly.  

My thyroid went whacky, too, and it did not recover.  

I was handsome and strong before the treatment.  The interferon took much of my life away.  

I started treatment for psoriasis with "biologics" in May 09.   The "biologics" lessen your immune system. Bad side effects for liver - my liver enzymes went way up.  I have had to stop them.  Actually, they seem like interferon in reverse.  Very dangerous in their own right.

I now follow a fairly strict diet from necessity.  If I eat cheese, wheat, sugar, too much coffee, etc, i become crippled from joint pain.  My life has become dominated by fighting the side effects of interferon.  Sun lamps all the time in an effort to lessen my psoriasis.  Trying not to despair.  

It is my impression that interferon just amps up your immune system without much control.  It's like riding one of those bumper cars where the steering only kind of works.   You never know exactly what it will hit.  

It is very, very dangerous stuff.  Most doctors who prescribe it have no idea how dangerous it is, IMO.  I know mine didn't.  I believe that Roche minimizes the potential side effects.  

I am fairly certain that if the doctors had told me beforehand that I risked being crippled by joint pain and swollen stiff joints, I never would have undergone the treatment.  I wa sso sitting on the fence anyway.

My apologies for posting in multiple "rooms."  I just hope my problems can somehow help others.  It would bring me some comfort were it so.
Helpful - 0
Avatar universal
You're 2 weeks post treatment and you're SVR?
You have to be 6 months post treatment and undetectable to be characterized as an SVR.

Aside from that you're right - there can be serious side effects from treatment. There can also be serious problems which stem from ongoing HCV infection.

I hope you get straightened out soon.

Mike
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?